Reported Adverse Drug Reaction Cases
- Androgué HJ, Madias NE. Hyponatraemia. NEJM 2000; 342: 1581-1589.
- Douglas I. Hyponatraemia: why it matters, how it presents, how we can manage it. Cleveland Clinic J Med 2006; 73 (Suppl 3): S4-S12.
- Decaux G. Is asymptomatic hyponatraemia really asymptomatic? Am J Med 2006; 119 (7A): S79-S82.
We continue to receive reports of hyponatraemia1 in association with various medicines. Severe hyponatraemia is a potentially devastating condition that can develop rapidly and without obvious prior symptoms, particularly in the elderly. Once severe hyponatraemia develops, specialist management is required to achieve a favourable outcome.2
Since May 2005 we have received 307 reports of hyponatraemia, several of which also described syndrome of inappropriate antidiuretic hormone secretion. 227 (74%) of the reports implicate a single drug as the suspected cause: mainly diuretics (126 reports) and antidepressants (78 reports, 33 of which were with an SSRI or SNRI).
Severe hyponatraemia (≤ 120 mmol/L), which can cause significant and permanent neurological injury or death1, was documented in 101 of the reports. Individual drugs most commonly associated with the severe form were hydrochlorothiazide (30 reports), indapamide (11), carbamazepine (8), paroxetine (8), venlafaxine (7) and sertraline (4).
Eighty of the 307 reports describe hyponatraemia in association with more than one agent; virtually all of these involved the combined use of a diuretic (hydrochlorothiazide or indapamide) with an ACE inhibitor or an angiotensin II receptor blocker or with an SSRI or SNRI. The combination of carbamazepine with an antihypertensive agent and a diuretic or with an antidepressant was also described.
Older age is generally acknowledged to be a risk factor for hyponatraemia. Two thirds of the reports received since 2005 describe patients aged over 70 years and over 70% involved women. Onset of hyponatraemia occurred within the first month in 74% of cases that provided this information (median, 11 days).
The clinical presentation varied greatly but the most commonly described disorders were: neurological (including convulsions, postural hypotension, syncope, altered consciousness or coma, somnolence, headache, ataxia, tremor, abnormal gait, visual disturbances and cerebral oedema), psychiatric (including confusion, delirium, agitation and hallucinations) and gastrointestinal (including anorexia, nausea and vomiting). Most reports (162) documented recovery; 56 had not recovered and the outcome was unknown for 61 at the time of reporting.
This series of reports included 2 deaths which were considered attributable to hyponatraemia.
Although a few reports described hyponatraemia as an incidental finding on routine laboratory testing in asymptomatic patients, there is evidence that even mild levels of chronic hyponatraemia may contribute to an increased rate of falls.3 In fact, 9 falls were documented in this series of reports.
ADRAC reminds prescribers that electrolyte monitoring should be done often and early in patients with risk factors for developing hyponatraemia, including the elderly (particularly if diarrhoea is present) and those on diuretics, SSRIs or SNRIs, carbamazepine or any combination of these.References
Australian Adverse Drug Reactions Bulletin
Volume 27, Number 5, October 2008